[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1983

Toxic Reaction to Methotrexate in a Patient Receiving Penicillin and Furosemide: A Possible Interaction

Author Affiliations

Division of Clinical Pharmacology Department of Medicine Dartmouth Medical School Hanover, NH 03756

Stanford, Calif

Arch Dermatol. 1983;119(6):449-450. doi:10.1001/archderm.1983.01650300003001
Abstract

To the Editor.—  We recently treated a patient who was receiving daily prednisone and weekly methotrexate sodium therapy for dermatomyositis without ill effect. After furosemide and penicillin V potassium were added for other reasons, a severe toxic reaction to methotrexate developed, complicated by staphylococcal sepsis. We believe this toxic reaction to methotrexate may have resulted from the inhibition of methotrexate renal secretion by furosemide and penicillin. If true, this hypothesis raises the more general issue of possible serious drug interactions between methotrexate and the larger class of weak organic acid drugs.

Report of a Case.—  A 47-year-old man had biopsy-proven dermatomyositis and metastatic prostatic adenocarcinoma of nine months' duration. In March 1981 his prostatic cancer had been controlled by diethylstilbestrol diphosphate. However, the dermatomyositis had responded only partially to oral prednisone, and intravenous (IV) methotrexate therapy was begun with dosages that increased weekly. By April 16, he was receiving 50

First Page Preview View Large
First page PDF preview
First page PDF preview
×